Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 35, NWS Key West, FL

August 3, 2017

NWS Key West, FL issued this small craft advisory at Aug 3, 2017, 4:21 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2017, 4:21 PM EDT (20:21 UTC)
Expired
Aug 4, 2017, 11:00 AM EDT
In force
19 hr
Issued by
NWS Key West, FL

The text

As transmitted.

265 
WHUS72 KKEY 032021
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
421 PM EDT THU AUG 3 2017

GMZ052>055-072>075-040300-
/O.NEW.KKEY.SC.Y.0035.170803T2021Z-170804T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
421 PM EDT THU AUG 3 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE COASTAL WATERS OF THE FLORIDA STRAITS.

* WINDS...SUSTAINED EAST TO SOUTHEAST SURFACE WINDS WILL INCREASE
  FROM NEAR 15 KNOTS TO NEAR 20 KNOTS BY MIDNIGHT. 

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET EXPECTED IN THE GULF STEAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE
WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE CONDITIONS.

&&

$$

KN
2 follow-up statements
725 
WHUS72 KKEY 040219
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1019 PM EDT THU AUG 3 2017

GMZ052>055-072>075-040900-
/O.CON.KKEY.SC.Y.0035.000000T0000Z-170804T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1019 PM EDT THU AUG 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...SUSTAINED EAST SURFACE WINDS WILL INCREASE TO NEAR 20 
  KNOTS OVERNIGHT. 

* WAVES/SEAS...SEAS AS HIGH AS 7 FEET EXPECTED IN THE GULF STEAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY THOSE
WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE CONDITIONS.

&&

$$
BS
201 
WHUS72 KKEY 040850
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
450 AM EDT FRI AUG 4 2017


GMZ052>055-072>075-041500-
/O.CON.KKEY.SC.Y.0035.000000T0000Z-170804T1500Z/
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
450 AM EDT FRI AUG 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...SUSTAINED EAST SURFACE WINDS NEAR 20 KNOTS THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

FLING

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Aug 3, 3:23 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 3, 3:23 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Key West FL
323 PM EDT Thu Aug 3 2017

.DISCUSSION...
Satellite imagery only showed streaks of low level clouds moving
to the northwest over the Florida Keys and surrounding waters. But
due to Saharan dust present in the area, skies were hazy today.
The morning 12z sounding obtained from our office observed a drier
layer from 850 to 650 mb, which has inhibited the development of
showers. Temperatures are sizzling in the Keys today. As of 2 pm,
Key West International airport reported a temperature of 90 F and
dew point of 78 for a heat index of 105 F, while Marathon airport
at 1 pm reported 92 F for temperature and a dew point of 81 F for
a heat index of 113 F. Winds were from the southeast at 10 to 15
mph.

.FORECAST...
Western extension of an Atlantic ridge reaching central Florida
today will lift north tonight. Local pressure gradient will
tighten overnight, increasing winds to 15 to 20 knots. By
tomorrow mid-morning, winds are expected to drop to near 15 knots
and an up and down cycle will start. Models show winds increasing
once again Friday night, Saturday night, and Sunday night and
decreasing after sunrises. Weather wise, chances for rain tomorrow
Friday were decreased a category in the forecast as drier air
lingers across the area. By Saturday, more frequent patches of
moisture heading to the Keys will resume, therefore, coverage of
showers and isolated thunderstorms will increase. Temperatures
will be high and in combination with high dew points, heat indexes
will surpass the 100 degrees mark. Residents and visitors need to
remember to limit outdoor activities, drink plenty of water, and
wear sunscreen.

&&

.MARINE...
East to southeast winds tonight will increase to 15 to 20 knots
and near 20 knots across the Straits. Therefore, a Small Craft
Advisory will be issued for tonight and possibly again for Friday
night.

&&

.AVIATION...
Until 12z/4th, outside of a MVFR encounter or two, VFR conditions
will prevail at the island airports. East to southeast winds of 10
to 13 knots will gust to around 20 knots.

&&

.CLIMATE...
The low temperature thus far today at the Key West International
Airport is 85 degrees. Should this temperature hold through this
evening, this would tie the daily record warm low for this date,
set in 2009. Temperature records have been kept since 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  85  93  84  93 / -  20 30 30
Marathon  85  94  84  93 / -  20 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...KN
Aviation/Nowcasts....APA
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 3, 6:08 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
608 AM EDT Thu Aug 3 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
608 AM EDT Thu Aug 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory may be required for the Straits of Florida
tonight.

Otherwise no hazardous weather is expected today and tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are possible along the Florida Keys and
surrounding coastal waters Friday through Wednesday. The primary
thunderstorm hazard will be lightning strikes.

A Small Craft Advisory be required for the Straits of Florida
beginning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.